Evidence map›Paper›PMID 27747471›Full record

ReviewDrug safety - case reports2014

Ventricular Tachycardia After Naloxone Administration: a Drug Related Complication? Case Report and Literature Review.

Heleen Lameijer, Nasim Azizi, Jack J M Ligtenberg, Jan C Ter Maaten

Open access · hybridAbstract readReview
In one paragraph

Review in Drug safety - case reports, 2014. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 8 papers.

0numbers the graph read from it
0cells of the map it votes in
8citing papers in PubMed
1.6field-weighted citation impact, top 16% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

8 citing papers in PubMed, 19 citations in OpenAlex.

  1. Article
  2. Review
  3. Article
  4. Article
  5. Review
  6. Effects of opioid receptor agonist and antagonist medications on electrocardiogram changes and presentation of cardiac arrhythmia: review article.Journal of interventional cardiac electrophysiology : an international journal of arrhythmias and pacing · 2022
    Review
  7. Article
  8. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 2 institutions in 1 country.

Heleen LameijerDepartment of Emergency medicine, University Medical Centre Groningen (UMCG), University of Groningen, Hanzeplein 1, 9700, RB Groningen, The Netherlands. h.lameijer@umcg.nl.
Nasim AziziDepartment of Emergency medicine, University Medical Centre Groningen (UMCG), University of Groningen, Hanzeplein 1, 9700, RB Groningen, The Netherlands.
Jack J M LigtenbergDepartment of Emergency medicine, University Medical Centre Groningen (UMCG), University of Groningen, Hanzeplein 1, 9700, RB Groningen, The Netherlands.
Jan C Ter MaatenDepartment of Emergency medicine, University Medical Centre Groningen (UMCG), University of Groningen, Hanzeplein 1, 9700, RB Groningen, The Netherlands.
University Medical Center Groningen · NLUniversity of Groningen · NL

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

objectiveTo present a case of ventricular tachycardia following naloxone administration and to review current literature concerning ventricular tachycardia associated with naloxone.

methodsWe present a case and review the literature concerning ventricular tachycardia (VT) as a complication of naloxone administration.

resultsIn our patient, a 44-year old male intoxicated multi-drug user, VT presented on the electrocardiogram shortly after naloxone (twice 0.4 mg intra-osseous) administration for suspected methadone overdose. After initial medical treatment he was treated with electro cardioversion because of hemodynamic instability. Our patient was subsequently stabilized and admitted to our intensive care unit (ICU). Eight comparable cases concerning VT after administration of naloxone were found in the literature, both in multi-drug uses as in patients receiving opiates for elective surgery.

conclusionWe suggest VT as a possible, but rarely reported serious complication of naloxone administration (Naranjo scale possible to probable). Patients who are multi-drug users or receive opiates in high doses may be prone to VT/VF due to acute (iatrogenic) opiate withdrawal or reduction of sympathetic suppression and therefore overstimulation. Also, antagonism of the protective mechanism of opioids against sympathetic excess (due to substance abuse, cardiac disease or hypoxia, as seen in all cases) may induce VT/VF. We suggest the use of small dosages (0.1 mg vs 0.4 mg), cardiac monitoring, and to have defibrillation devices stand-by.

Identifiers

PMID27747471
PMCPMC4982449
OpenAlexW2004847458

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.